Utah, 2016Flash Flood and Damaging Winds in Utah, June 28 to 30, 2016
June 28 to 30, 2016 · NWS SLC · 8 events in 5 counties and zones
Scattered showers and thunderstorms developed across much of Utah at the end of June. These storms primarily produced strong, gusty winds in northern Utah, while heavy rain in southern Utah caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across much of Utah at the end of June. These storms primarily produced strong, gusty winds in northern Utah, while heavy rain in southern Utah caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 28, 9:13 AM MST, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 28, 9:13 AM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1013 AM MDT TUE JUN 28 2016
.SYNOPSIS...High pressure aloft will prevail over the Great Basin
throughout the week. A weak disturbance moving around the high
will spread moisture north across Utah beginning today, with this
moisture remaining in place heading into the upcoming weekend.
&&
.DISCUSSION...Morning water vapor and H5 analysis place the core
of a strong mid level ridge over eastern Utah, with an inverted
trough over extreme southern Nevada. The northern periphery of
this trough is also the leading edge of much deeper sub-trop
moisture surge which will advect north across the area, this
attendant with the northerly track of the wave over the next 24
hours as it spins up the western periphery of the High.
Scattered convection has already been noted along this northern
flank of the trough, but remains just south of the border attm.
Guidance continues to suggest this wave will speed up over the
next 12 hours reaching west-central Utah by this evening.
Coincident with this will be a net up tick of isolated to widely
scattered high based convection this afternoon/eve across the
southern 2/3rds of the area as diurnal destabilization across
within this increasingly moist environment. HRRR and other Hi-Res
guidance agrees with this. Upped PoPs across the southwest and
west-central Utah from roughly Cedar City to Gandy where trough
forcing will be at its height, and increased cloud cover across
the south as the primary updates.
Vertical profiles continue to exhibit the bulk of PWAT (increasing
above .75 inches today) remains above H5, with inverted V profiles
below. SPC SREF indicates a relatively high probability of dry
thunderstorm potential this afternoon as well. After a prolonged
dry and very hot period, the greatest impact from these storms
relates to increased fire weather concerns regarding potential for
new starts due to dry lightning, and microburst winds. This
activity is expected to expand into northern Utah later tonight
and especially tomorrow as the wave continues to spin about the
high, residing over the north around this time 24 hours from now.
While the north awaits this wave, today will once again remain
very dry and hot, with max temps pushing and exceeding the 100
degree mark for many areas along the Wasatch Front.
&&
.AVIATION...Operational weather concerns at the KSLC terminal will
remain minimal through this evening. Southeast winds are expected
to switch to the northwest between 18-19z. Convective potential
will increase later tonight and through tomorrow, with primary
concerns focusing on gusty outflow winds.
&&
.FIRE WEATHER...With a slow increase in mid-level moisture across
southern Utah today, anticipate an increase in the threat of
convection this afternoon and evening for portions of southern and
eastern Utah. A red flag warning has been issued for areas where
fuels are critical due to the increased threat of multiple fire
starts after an extended dry period.
Convection will increase in coverage as moisture continues to
increase Wednesday. As the threat of new convection moves northward,
a red flag warning for convection after an extended dry period may
be needed for northwest Utah.
Convection will be possible each afternoon and evening through the
weekend. Global models continue to indicate a return to drier
conditions next week.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ489-492-494-
495-497-498.
WY...None.
&&
Merrill
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 28, 3:35 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 AM MDT TUE JUN 28 2016
UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
435 AM MDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOISTURE SPREADING NORTH FROM ARIZONA WILL BRING HIGH-BASED
SHOWERS AND THUNDERSTORMS TO MAINLY THE CENTRAL AND SOUTHERN
OUTLOOK AREA. THE MAIN IMPACT FROM THESE SHOWERS AND STORMS WILL
BE STRONG GUSTY WINDS AND LIGHTNING. ACROSS NORTHERN UTAH AND
SOUTHWEST WYOMING HOT TEMPERATURES WILL EXIST AGAIN TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MOISTURE WILL COVER MUCH OF THE OUTLOOK AREA BY WEDNESDAY...THEN
REMAIN IN PLACE HEADING INTO THE WEEKEND. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE ACROSS THE OUTLOOK
AREA WEDNESDAY THROUGH THURSDAY. ISOLATED HEAVY RAINFALL WILL
EXIST...ESPECIALLY OVER AND NEAR THE HIGHER TERRAIN LATE IN THE
WEEK. TEMPERATURES WILL TREND TOWARD COOLER MORE SEASONAL READINGS
DUE TO THE PRECIPITATION AND CLOUD COVER.
DRIER AIR IS FORECAST TO MOVE INTO THE OUTLOOK AREA LATE IN THE
WEEKEND. THIS DRIER AIR WILL BRING A DECREASING TREND IN SHOWERS
AND STORMS WHICH WILL CARRY INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Utah
- When
- June 28, 2:25 PM MST
- Where
- Utah County, 4.14 mi NW of Lehi Carter Arpt
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 40.457, -111.892
The Flight Park South sensor recorded a peak wind gust of 61 mph. In addition, the back window of an SUV was blown out due to these strong thunderstorm winds.
Thunderstorm Wind, Salt Lake
- When
- June 29, 5:10 PM MST
- Where
- Salt Lake County, 3.74 mi E of Cottonwood Hgts
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.610, -111.730
A 61 mph wind gust was recorded at the S-Turns sensor in Big Cottonwood Canyon.
Thunderstorm Wind, Beaver
- When
- June 30, 12:25 PM MST
- Where
- Beaver County, 11.86 mi S of Newhouse
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.310, -113.360
The Brimstone Reservoir RAWS recorded a maximum wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- June 30, 4:55 PM MST
- Where
- Tooele County, 16.22 mi ESE of Gold Hill
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.530
A 59 mph wind gust was recorded at the Causeway sensor in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- June 30, 5:10 PM MST
- Where
- Tooele County, 1.05 mi W of Barro
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.500
The mesonet sensor at Intersate 80 at Milepost 29 recorded a peak wind gust of 60 mph.
Flash Flood, Washington
- When
- June 30, 5:15 PM MST to 6:15 PM MST
- Where
- Washington County, 2.6 mi ESE of Springdale to 7.19 mi E of Springdale
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.160, -112.960
Flash flooding occurred along the East Fork of the Virgin River, where the river gauge indicated a rise from 43 cfs to 1880 cfs in 15 minutes.
Thunderstorm Wind, Tooele
- When
- June 30, 5:45 PM MST
- Where
- Tooele County, 14.78 mi NNE of Knolls
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.910, -113.150
The Diddle Knoll sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 69 mph.
Thunderstorm Wind, Tooele
- When
- June 30, 6:20 PM MST
- Where
- Tooele County, 16.73 mi ESE of Gold Hill
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.520
A 62 mph wind gust was measured at the Causeway sensor in the Dugway Proving Ground mesonet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nevada, June 28 to 30, 20162 deaths · 1 injured · $50 million · 2 in hail · 14 events
- Tornadoes and Hail in Nebraska, June 28, 2016$65,000 · EF2 · 43 events
- Flash Flooding and Hail in Vermont, June 28, 2016$1.7 million · 0.75 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2016$1.1 million · 1 in hail · 11 events
- Flash Flooding in Maine, June 28 to 29, 2016$600,000 · 4 events
- Flash Flooding and Flooding in New York, June 28, 2016$275,000 · 5 events
- Hail and Damaging Winds in Oklahoma, June 28, 2016$68,000 · 1.75 in hail · 29 events
- Flash Flooding and Hail in New York, June 28, 2016$85,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Tennessee, June 28, 20161 injured · $25,000 · 50 kt wind · 12 events
- Damaging Winds in Virginia, June 28, 201655 kt wind · 23 events
- Hail and Damaging Winds in New York, June 28, 2016$17,000 · 1 in hail · 7 events
- Damaging Winds in Nebraska, June 28, 201690 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644896, 644888, 644891, 644892, 644893, 644909, 644894, 644895.